Hostname: page-component-5d59c44645-hb754 Total loading time: 0 Render date: 2024-03-02T03:18:25.351Z Has data issue: false hasContentIssue false

Computational Complexity of Topological Invariants

Published online by Cambridge University Press:  11 December 2014

Manuel Amann*
Affiliation:
Department of Mathematics, University of Toronto, Earth Sciences 2146, Toronto, ON M5S 2E4, Canada

Abstract

We answer the following question posed by Lechuga: given a simply connected space X with both H* (X; ℚ) and π*(X) ⊗ ℚ being finite dimensional, what is the computational complexity of an algorithm computing the cup length and the rational Lusternik—Schnirelmann category of X?

Basically, by a reduction from the decision problem of whether a given graph is k-colourable for k ≥ 3, we show that even stricter versions of the problems above are NP-hard.

Type
Research Article
Copyright
Copyright © Edinburgh Mathematical Society 2015 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

1.Anick, D. J., The computation of rational homotopy groups is #P-hard, in Computers in geometry and topology, Lecture Notes in Pure and Applied Mathematics, Volume 114, pp. 156 (Dekker, New York, 1989).Google Scholar
2.Félix, Y., Halperin, S. and Thomas, J.-C., Rational homotopy theory, Graduate Texts in Mathematics, Volume 205 (Springer, 2001).Google Scholar
3.Garey, M. R. and Johnson, D. S., Computers and intractability (Freeman, San Francisco, CA, 1979).Google Scholar
4.Garvín, A. and Lechuga, L., The computation of the Betti numbers of an elliptic space is a NP-hard problem. Topol. Applic. 131(3) (2003), 235238.CrossRefGoogle Scholar
5.Lechuga, L., A Groebner basis algorithm for computing the rational L.-S. category of elliptic pure spaces. Bull. Belg. Math. Soc. Simon Stevin 9(4) (2002), 533544.Google Scholar
6.Lechuga, L. and Murillo, A., Complexity in rational homotopy. Topology 39(1) (2000), 8994.CrossRefGoogle Scholar
7.Sipser, M., Introduction to the theory of computation, 2nd edn (Thomson, 2006).Google Scholar